A female aged 84 years with a history of Clostridium difficile-associated diarrhoea presented from an extended care facility with altered mental status and respiratory distress. She was haemodynamically unstable and initial laboratory results revealed hyperleucocytosis (110.3×109/L). The presence of immature myeloid precursors, thrombocytopenia and respiratory distress, raised concern for an acute leukaemic process requiring emergent leucapheresis. However, on evaluation of the peripheral smear, prominent left shift and toxic granulation were noted, along with absence of blast cells. Considering her history of C. difficile infection, a CT scan of the abdomen and pelvis was obtained, which was suggestive of toxic megacolon. She was taken to the operating room for emergent colectomy. The pathology specimen showed pseudomembrane formation consistent with fulminant C. difficile infection. She was treated with oral vancomycin and intravenous metronidazole, followed by clinical improvement and resolution of leucocytosis and thrombocytopenia.
- infection (gastroenterology)
- haematology (incl blood transfusion)
Statistics from Altmetric.com
Contributors FI: literature review, CT scan images and summary of clinical data. Final review of article and approval for submission. NA: literature review and summary of clinical data. Final review of article and approval for submission. VD-N: review of article and pathology slides and approval for submission. MS: review of article and approval for submission.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Parental/guardian consent obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.